Florida, 2010

Hail in Florida, June 28, 2010

June 28, 2010 · NWS TBW · 1 event in 1 county or zone

High pressure ridging north of the area allowed for scattered late afternoon and evening thunderstorms to develop along seabreeze and outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

High pressure ridging north of the area allowed for scattered late afternoon and evening thunderstorms to develop along seabreeze and outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 28, 12:37 PM EST, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 28, 12:37 PM EST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
137 PM EDT MON JUN 28 2010

.SHORT TERM (TONIGHT - WEDNESDAY)...AS MENTIONED IN THE EARLIER
DISCUSSION...OUR SOUNDING CAME IN DRIER AND A BIT MORE STABLE
THAN YESTERDAY. LOOKING AT SURROUNDING SITES...IT APPEARS THAT
THE AIRMASS BECOMES MORE UNSTABLE AS YOU HEAD NORTH. FOR THE REST
OF TODAY...EXPECT BEST COVERAGE AND STRONGEST STORMS SO OCCUR
NORTH OF TAMPA BAY BUT CAN NOT RULE OUT SOME STRONG WIND GUSTS
JUST ABOUT ANYWHERE IN THE STRONGER STORMS.

A MORE SOUTHERLY FLOW WILL PROBABLY PREVENT THE EAST COAST SEA
BREEZE FROM MAKING IT ALL THE WAY ACROSS THE STATE THIS
EVENING...SO SCATTERED STORMS COULD BE ONGOING UNTIL MIDNIGHT.
WILL BUMP POPS UP BY 10 PERCENT FOR THE NATURE COAST BUT LEAVE
ISOLATED 20 PERCENT ELSEWHERE.

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN BOTH TUESDAY AND
WEDNESDAY AFTERNOONS ALONG SEA BREEZE BOUNDARIES. MID-LEVEL
TEMPERATURES ARE FORECAST TO REMAIN ON THE WARM SIDE AS THE RIDGE
HOLDS ON DESPITE A TROUGH RIDING BY TO THE NORTH. THE GFS HAS A
SURFACE TROUGH EXTENDING EASTWARD ALONG THE GULF COAST FROM
TROPICAL CYCLONE ALEX WHILE THE ECMWF AND NAM KEEP RIDGING IN
THROUGH WEDNESDAY. THE GFS HAS BEEN STRUGGLING WITH THE SYNOPTIC
PATTERN OVER THE GULF SINCE ALEX DEVELOPED...SO WILL CONTINUE TO
RELY ON OTHER MODELS FOR THIS PERIOD.

THAT SAID...IT IS STILL SUMMER...AND PRECIPITABLE WATERS WILL BE
IN THE 1.8 TO 2.0 RANGE BOTH TUESDAY AND WEDNESDAY. THIS WILL
SUPPORT HIGH END SCATTERED POPS EACH AFTERNOON...AND WE WILL
PROBABLY SEE HIGHER COVERAGE WHERE THE BEST MOISTURE CONVERGENCE
SETS UP. WE WILL KEEP POPS AT 50 PERCENT FOR EACH AFTERNOON...
WHICH IS A ABOVE MET GUIDANCE...BUT BELOW THE WETTER MAV.

.LONG TERM (WEDNESDAY NIGHT - MONDAY)...THE GFS IS IN SOMEWHAT
BETTER AGREEMENT WITH THE ECMWF TODAY BUT STILL A LOT OF
DIFFERENCES EXISTS BETWEEN THE TWO MODELS WITH REGARDS TO MOISTURE
AND RAINFALL POTENTIAL FOR THE FORECAST AREA...THUS LOW CONFIDENCE
IN THE FORECAST REMAINS THROUGH THE LONG TERM PERIOD. AT THE START
OF THE LONG TERM T.C. ALEX IS FORECAST BY TPC TO BE APPROACHING
THE MEXICO/TEXAS COASTS AS THE TAIL END OF THE EASTERN U.S. MID
LEVEL TROUGH AND ATTENDANT COLD FRONT SAGS SOUTH INTO THE
SOUTHEASTERN STATES.

SIMILAR TO YESTERDAY MODELS SHOW DEEP LAYERED MOISTURE STREAMING
INTO THE FORECAST AREA FROM THE GULF. THIS MOISTURE COMBINED WITH
THE AFOREMENTIONED TROUGH/FRONT SAGGING INTO THE PENINSULA AND THE
SEA BREEZE CIRCULATIONS SHOULD SUPPORT ABOVE NORMAL POPS WITH
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED DAILY DURING THE
AFTERNOON AND EARLY EVENING HOURS. GIVEN THE DIFFERENCES IN THE
MODELS WILL KEEP INHERITED 50 PERCENT POPS IN PLACE FOR NOW
THROUGH SATURDAY...AND WILL WAIT TO SEE IF BETTER CONTINUITY
DEVELOPS AMONG THE MODELS OVER THE NEXT FEW DAYS.

DURING THE WEEKEND AND INTO EARLY NEXT WEEK MODEL DIFFERENCES
CONTINUE. UNLIKE YESTERDAY THE 00Z ECMWF IS NOW SHOWING MUCH
DRIER AIR MOVING INTO THE REGION FROM THE NORTH DURING THIS TIME
FRAME AS STRONG HIGH PRESSURE BUILDS IN OVER THE EASTERN
U.S...WHILE THE GFS NOW KEEPS ABUNDANT MOISTURE AND TROUGHING OVER
THE REGION. GIVEN THESE DIFFERENCES WILL KEEP POPS NEAR CLIMO (40
PERCENT) FOR NOW WITH A CONTINUATION OF SCATTERED AFTERNOON AND
EARLY EVENING SHOWERS AND THUNDERSTORMS. INCREASED CLOUD COVER AND
RAIN CHANCES SHOULD KEEP TEMPERATURES NEAR CLIMO WITH DAYTIME
HIGHS IN THE UPPER 80S TO LOWER 90S...WITH OVERNIGHT LOWS IN THE
70S.

&&

.AVIATION...
BRIEF MVFR/IFR CEILINGS AND VISIBILITIES MAY AFFECT
THE TERMINAL SITES THIS AFTERNOON AFTER 28/18Z AND LASTING INTO
THE EARLY EVENING HOURS AS THUNDERSTORMS DEVELOP OVER THE
REGION...AND HAVE INCLUDED TEMPO GROUPS IN THE TAFS TO ACCOUNT FOR
THIS. OUTSIDE OF THE THE CONVECTION VFR CONDITIONS ARE EXPECTED
DURING THE NEXT 24 HOURS. EAST SOUTHEAST WINDS IN THE 5 TO 10 KNOT
RANGE WILL BECOME WEST TO NORTHWEST AROUND 10 KNOTS AFTER 28/20Z
FROM SARASOTA NORTH TO TAMPA AS THE WEST COAST SEA BREEZE
DEVELOPS...WITH WIND GUSTS UP TO 30 KNOTS POSSIBLE IN THE VICINITY
OF THUNDERSTORMS.

&&

.MARINE...THE SURFACE RIDGE AXIS SHOULD REMAIN ACROSS THE
PENINSULA THROUGH FRIDAY BEFORE SLIPPING TO THE SOUTH ON SATURDAY.
NO SIGNIFICANT HAZARDS ARE ANTICIPATED AT THIS TIME...BUT SOME
MODELS SUGGEST WE COULD SEE AN INCREASE IN THUNDERSTORM ACTIVITY
AS MOISTURE FROM ALEX BECOMES INVOLVED WITH A SURFACE TROUGH TO
THE NORTH. WINDS SHOULD BE 15 KNOTS OR LESS AND SEAS 4 FEET OR
LESS THROUGH THE PERIOD.

&&

.FIRE WEATHER...NO FIRE WEATHER PROBLEMS EXPECTED WITH WARM AND
HUMID AIRMASS IN PLACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  91  78  90 /  20  50  20  50
FMY  77  91  77  91 /  20  50  20  50
GIF  76  92  76  92 /  20  50  20  50
SRQ  77  91  77  90 /  20  50  20  50
BKV  72  91  74  91 /  30  50  20  50
SPG  81  90  81  90 /  20  50  20  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...JILLSON
LONG TERM/AVIATION...MCMICHAEL
Hazardous weather outlook, Jun 28, 4:22 AM EST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
522 AM EDT MON JUN 28 2010

FLZ039-042-043-048>052-055>057-060>062-065-282130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
522 AM EDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
WITH MOISTURE INDICIES CONTINUE TO SLOWLY RISE...EXPECT ANOTHER
AROUND OF THUNDERSTORMS DEVELOPING ALONG THE EAST AND WEST COAST
SEA BREEZE. SEA BREEZE COLLISION IS EXPECTED TO OCCUR NEAR I 75.
STRONGER STORMS MAY HAVE THE POTENTIAL TO PRODUCE VERY HEAVY
RAINFALL WHICH MAY CAUSE TEMPORARY FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. IN ADDITION...FREQUENT CLOUD TO GROUND
LIGHTNING...STRONG WIND GUSTS AND SMALL HAIL MAY BE POSSIBLE.

...EXCESSIVE HEAT IMPACT...
WITH HIGH TEMPERATURES RANGING FROM THE LOW TO MID 90S COMBINED
WITH INCREASING MOISTURE...HEAT INDICES WILL RUN IN THE 100 TO 105
RANGE.  IF YOU MUST BE OUTDOORS FOR ANY LENGTH OF
TIME TODAY...DRINK PLENTY OF WATER...WEAR LIGHTWEIGHT AND LIGHT
COLORED CLOTHING...AND RESERVE STRENUOUS EXERCISE FOR THE EARLY
MORNING OR EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
THUNDERSTORMS EXPECTED FORM ALONG THE SEA BREEZES WITH STRONGER
STORMS FORMING ALONG THE SEA BREEZE COLLISION. STRONGER STORMS
COULD PRODUCE VERY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND
LIGHTNING...GUSTY WINDS... AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BARRON

In the hours before

Special weather statement, Jun 28, 3:50 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
450 PM EDT MON JUN 28 2010

FLZ062-065-282130-
CHARLOTTE-LEE-
450 PM EDT MON JUN 28 2010

...TORRENTIAL RAINS WILL AFFECT NORTHERN LEE AND WESTERN CHARLOTTE
COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR FORT MYERS...MOVING NORTHWEST AT 15 MPH...WILL AFFECT
THE MENTIONED AREA INCLUDING FORT MYERS...WHISKEY CREEK...TICE...
PAGE PARK-PINE MANOR...CHARLOTTE PARK AND MORSE SHORES...UNTIL
530 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2671 8219 2672 8216 2670 8213 2664 8210
      2664 8208 2671 8210 2687 8206 2689 8211
      2692 8211 2695 8208 2692 8217 2680 8214
      2678 8217 2681 8221 2676 8221 2691 8234
      2702 8196 2663 8167 2648 8201
TIME...MOT...LOC 2049Z 135DEG 13KT 2664 8191

REYNES
Special weather statement, Jun 28, 4:28 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
528 PM EDT MON JUN 28 2010

FLZ056-282200-
HARDEE-
528 PM EDT MON JUN 28 2010

...STRONG THUNDERSTORMS WILL AFFECT HARDEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR GARNDER...OR 9 MILES SOUTH OF WAUCHULA...MOVING
NORTHWEST AT 10 MPH...WILL AFFECT THE MENTIONED AREA INCLUDING ZOLFO
SPRINGS...WAUCHULA AND ONA...UNTIL 600 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2735 8190 2745 8205 2764 8205 2764 8188
      2754 8158 2735 8170
TIME...MOT...LOC 2128Z 127DEG 7KT 2743 8177

REYNES
Special weather statement, Jun 28, 4:47 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
547 PM EDT MON JUN 28 2010

FLZ051-055-282230-
MANATEE-HILLSBOROUGH-
547 PM EDT MON JUN 28 2010

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HILLSBOROUGH AND
NORTHERN MANATEE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED 6 MILES SOUTH OF WIMAUMA...OR 20 MILES EAST OF
PALMETTO...MOVING NORTHWEST AT 15 MPH...WILL AFFECT THE MENTIONED
AREA INCLUDING WIMAUMA...SUN CITY CENTER...RUSKIN...BOYETTE AND
GIBSONTON...UNTIL 630 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS.

WHEN DRIVING THROUGH HEAVY RAIN...ESPECIALLY ALONG INTERSTATE
75....SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2781 8240 2791 8242 2791 8229 2762 8210
      2754 8226 2755 8238 2767 8254
TIME...MOT...LOC 2146Z 131DEG 11KT 2764 8229

REYNES
Special weather statement, Jun 28, 4:50 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
550 PM EDT MON JUN 28 2010

FLZ055-060-061-282230-
DE SOTO-MANATEE-SARASOTA-
550 PM EDT MON JUN 28 2010

...STRONG THUNDERSTORMS WILL AFFECT SARASOTA...SOUTHEASTERN MANATEE
AND SOUTHWESTERN DESOTO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED 6 MILES EAST OF NORTH PORT...MOVING NORTHWEST AT 15
MPH...WILL AFFECT THE MENTIONED AREA INCLUDING NORTH PORT...WARM
MINERAL SPRINGS AND MYAKKA RIVER STATE PARK...UNTIL 630 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS.

WHEN DRIVING THROUGH HEAVY RAIN...ESPECIALLY ALONG THE INTERSTATE 75
CORRIDOR...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND
OTHER VEHICLES.

&&

LAT...LON 2704 8230 2724 8245 2743 8223 2719 8189
      2704 8200 2703 8214
TIME...MOT...LOC 2149Z 137DEG 11KT 2710 8212

REYNES
Special weather statement, Jun 28, 5:46 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
646 PM EDT MON JUN 28 2010

FLZ051-282330-
HILLSBOROUGH-
646 PM EDT MON JUN 28 2010

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL HILLSBOROUGH COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR MACDILL AIR FORCE BASE...OR 6 MILES SOUTH OF TAMPA...
MOVING NORTHWEST AT 10 MPH...THAT WILL AFFECT MACDILL AIR FORCE BASE
AND TAMPA...UNTIL 730 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2789 8254 2797 8255 2804 8246 2787 8231
      2774 8246 2775 8247 2782 8239 2789 8241
      2792 8247 2786 8247 2784 8245 2782 8247
      2782 8253 2785 8256 2786 8256 2787 8256
TIME...MOT...LOC 2245Z 137DEG 8KT 2788 8247
Special weather statement, Jun 28, 5:51 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
651 PM EDT MON JUN 28 2010

FLZ048>051-282330-
PINELLAS-HERNANDO-HILLSBOROUGH-PASCO-
651 PM EDT MON JUN 28 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PASCO...
NORTHWESTERN HILLSBOROUGH...SOUTHWESTERN HERNANDO AND NORTHEASTERN
PINELLAS COUNTIES FOR A LINE OF STRONG THUNDERSTORMS WITH STRONG WIND
GUSTS AND FREQUENT LIGHTNING VALID UNTIL 730 PM EDT...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
LINE OF STRONG THUNDERSTORMS LOCATED NEAR LAND O' LAKES...OR 8 MILES
NORTH OF LUTZ...MOVING NORTHWEST AT 10 MPH WILL AFFECT THE MENTIONED
AREA INCLUDING WESLEY CHAPEL...LUTZ...LAND O' LAKES AND LAND O LAKES.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.

&&

LAT...LON 2843 8270 2844 8268 2845 8269 2856 8265
      2857 8247 2838 8219 2805 8248 2824 8275
TIME...MOT...LOC 2251Z 129DEG 10KT 2827 8246

The radar

The Tampa radar (KTBW), 61 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pasco

When
June 28, 6:06 PM EST
Where
Pasco County, 2 mi NNW of Land O Lakes
Measured
1 in hail
Reported by
Public
Coordinates
28.247, -82.473

Quarter sized hail was reported near U.S. Highway 41 near Land O' Lakes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239445.